Alert archive / Kansas / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 174, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jun 14, 2019, 9:25 PM CDT for Gray County, Haskell County, Meade County, Kansas. It was in force for 50 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 14, 2019, 9:25 PM CDT (02:25 UTC)
- Expired
- Jun 14, 2019, 10:15 PM CDT
- In force
- 50 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Gray County, KS, Haskell County, KS, Meade County, KS
The radar
The Dodge City radar (KDDC), 62 km from the middle of the area, began a volume at 02:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 14, 9:35 PM CDT | HAIL 1 | Tice, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 10 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 14, 2:49 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 2.4 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2488 J/kg
- Mixed-layer CIN
- -122 J/kg
- Mixed-layer LCL
- 1809 m above ground
- 0-6 km bulk shear
- 0 kt
- 0-1 km storm-relative helicity
- 0 m²/s²
- 0-3 km storm-relative helicity
- 0 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
183
WUUS53 KDDC 150225
SVRDDC
KSC069-081-119-150315-
/O.NEW.KDDC.SV.W.0174.190615T0225Z-190615T0315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
925 PM CDT Fri Jun 14 2019
The National Weather Service in Dodge City has issued a
* Severe Thunderstorm Warning for...
Northwestern Meade County in southwestern Kansas...
Southern Gray County in southwestern Kansas...
Eastern Haskell County in southwestern Kansas...
* Until 1015 PM CDT.
* At 924 PM CDT, a severe thunderstorm was located 7 miles north of
Tice, moving east at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Montezuma, Copeland and Tice.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Dodge City.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
&&
LAT...LON 3741 10072 3772 10095 3776 10029 3731 10035
TIME...MOT...LOC 0224Z 277DEG 29KT 3762 10072
HAIL...1.00IN
WIND...60MPH
$$
LOWE2 follow-up statements
405
WWUS53 KDDC 150243
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
943 PM CDT Fri Jun 14 2019
KSC069-081-119-150315-
/O.CON.KDDC.SV.W.0174.000000T0000Z-190615T0315Z/
Meade KS-Gray KS-Haskell KS-
943 PM CDT Fri Jun 14 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM CDT
FOR NORTHWESTERN MEADE...SOUTHERN GRAY AND EASTERN HASKELL
COUNTIES...
At 942 PM CDT, a severe thunderstorm was located near Montezuma,
moving east at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Montezuma, Copeland and Tice.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Dodge City.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 3741 10072 3772 10095 3776 10029 3731 10035
TIME...MOT...LOC 0242Z 277DEG 29KT 3760 10053
HAIL...1.00IN
WIND...60MPH
$$
LOWE839
WWUS53 KDDC 150309
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
1009 PM CDT Fri Jun 14 2019
KSC069-081-119-150318-
/O.EXP.KDDC.SV.W.0174.000000T0000Z-190615T0315Z/
Meade KS-Gray KS-Haskell KS-
1009 PM CDT Fri Jun 14 2019
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN MEADE...SOUTHERN
GRAY AND EASTERN HASKELL COUNTIES WILL EXPIRE AT 1015 PM CDT...
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Dodge City.
Remember, a Severe Thunderstorm Warning still remains in effect
further north and east.
LAT...LON 3741 10072 3772 10095 3776 10029 3731 10035
TIME...MOT...LOC 0308Z 277DEG 29KT 3758 10029
$$
LOWEWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 7:15 PM CDT, 2 hours 10 minutes earlier.
Area forecast discussion, Jun 14, 7:15 PM CDT, 2 hours 10 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 715 PM CDT Fri Jun 14 2019 .UPDATE... Issued at 715 PM CDT Fri Jun 14 2019 Increased pops into the likely category for most zones through midnight. The supercell potential is decreasing rapidly, as MCS generation begins, a bit further west than expected. Damaging bow echo entering Scott county at 7:15 pm will thrive and accelerate through the northern and northeast zones for the next several hours. Given dewpoints well into the 60s ahead of this bowing complex, damaging wind gusts in excess of 70 mph are a real threat as the complex encounters increasing instability. A new severe thunderstorm watch is expected to be needed for the remaining eastern zones eventually this evening. && .SHORT TERM...(This afternoon through Saturday night) Issued at 1200 PM CDT Fri Jun 14 2019 Instability will continue to increase rapidly through this afternoon as moisture advection continues, with surface dewpoints in the lower to mid 60s at most locations. Expect CAPE to continue to mount beneath a warm elevated mixed layer through this afternoon. As such, expect SW KS to remain convection free through about 4 pm, when storms will enter the western zones. With CAPE already cresting 3000 J/kg across the SW zones as of 11 am, values of 4000-5000 are expected late this afternoon prior to convection. SPC has upgraded wind/hail probabilities to an enhanced risk as of the late morning update. All indications suggest that scattered supercells will initiate near the CO/KS border near 4 pm. Shear and CAPE will support supercells during the first hours of convective evolution, with large hail likely. High instability will support hail to the size of baseballs with any discrete supercell through 7 pm, primarily west of US 83. Starting around 7 pm, MCS genesis will begin across the central CWA, with hail size diminishing and the wind threat increasing. Damaging wind gusts of 60-70 mph are likely from any line segments across central/eastern zones through this evening. Storms should proceed quick enough to avoid significant hydrology issues, but will watch closely with moist topsoils at many locations. Included large hail and damaging wind in the grids for all zones this evening. Being a Friday night in the early summer, there are many outdoor recreational activities that will likely be impacted by these storms this afternoon and evening. Remember, you don't need a tornado for a thunderstorm to threaten life and property. Large hail, damaging winds and lightning are very real threats to those without available indoor shelter. Subsidence behind the expected thunderstorm complex will clear the sky and supply a light northerly wind shift by sunrise Saturday. Much of daylight Saturday will be dry, as the atmosphere recovers from the thunderstorm complex. Eventually CAPE will rebuild by late afternoon, particularly south and east of Dodge City, with CAPE as high as 5000 J/kg near Medicine Lodge. Again, much of this energy will likely remained capped through at least 4 pm. If a storm can initiate in this SE zone environment 4-7 pm Sat, then supercells with very large hail are likely. 12z NAM and model consensus shows convection redeveloping west of SW KS by 7 pm Saturday, before progressing into the western zones as another MCS with heavy rain and damaging winds Saturday evening. ECMWF has shown great consistency showing strong MCS generation across the southern/SE zones late Saturday, and now shorter range models are showing similar solutions. Strong winds and flooding issues will be concerns through Saturday night/early Sunday morning. .LONG TERM...(Sunday through Friday) Issued at 140 PM CDT Fri Jun 14 2019 Active convective pattern will continue Sunday through Tuesday night, with periods of showers and thunderstorms. Shortwave that will help initiate and organize Saturday's severe thunderstorms is progged to be east of SW KS, or at least progressing east of SW KS, by late Sunday. Subsidence behind this feature should induce a relative minimum in convective coverage Sunday afternoon/night, with most activity east of SW KS. 12z ECMWF suggests this, with support from extended 12z NAM. Still, at least chance category pops are warranted, especially SE zones. Additional rounds of showers and thunderstorms are expected Monday through Tuesday night. At least chance category pop grids from the NBM are warranted and accepted. Temperatures will change little Sunday through Tuesday, with highs in the upper 70s and lower 80s, and lows in the upper 50s to lower 60s. 12z ECMWF shows rain chances dwindling late next week, Thursday and Friday, along with warmer afternoon temperatures. This follows the NBM trends and the 12z MEX guidance, with high temperatures by Friday afternoon near 90. && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) Issued at 430 PM CDT Fri Jun 14 2019 VFR will continue for the majority of this TAF cycle. That said, a round of thunderstorms is still expected this evening. Satellite and radar trends in Colorado suggest the HRRR model has a good handle on convective timing, so little change was made to the convective TEMPO groups as seen in the 18z TAFs. Expect storms to be near GCK/LBL by 00z Sat, DDC by 01z, and HYS by 02z. Some storms will reach severe limits, with outflow wind gusts as high as 60 kts. The expected thunderstorm complex will move quickly, with VFR and a light northerly wind shift through 12z Sat. VFR/SKC and light winds will prevail early Saturday, with more convection expected Saturday afternoon/night. && .PRELIMINARY POINT TEMPS/POPS... DDC 62 88 61 80 / 70 20 40 30 GCK 59 88 58 81 / 70 20 50 30 EHA 58 86 57 77 / 30 30 50 30 LBL 60 87 59 78 / 20 20 40 30 HYS 61 88 61 81 / 70 20 30 20 P28 65 89 64 84 / 70 10 40 40 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...Turner SHORT TERM...Turner LONG TERM...Turner AVIATION...Turner
Hazardous weather outlook, Jun 14, 1:53 AM CDT, 19 hours 32 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 153 AM CDT Fri Jun 14 2019 KSZ030-031-043>046-061>066-074>081-084>090-151200- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 153 AM CDT Fri Jun 14 2019 /1253 AM MDT Fri Jun 14 2019/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- Afternoon and evening storms are expected once again with activity developing out west across eastern Colorado and then spreading east across Kansas through the evening. It is unclear how storm evolution will pan out. Should there be more supercells rather than line segments, than hail of 1.5 to 2.5 inches will be possible. If the activity is less supercellular and more into lines, then outflow winds of 60 to 70 mph would be the main hazard with some smaller sized hail. Day 1 Hazards ------------- * Hail: Limited risk * Thunderstorm wind damage: Limited risk * Lightning: Limited risk * Excessive heat: Limited risk * Non-thunderstorm wind: Limited risk .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Days 2-7 Discussion ------------------- There will be bouts of storm activity during this period. Some of the storms may be strong to severe with hail and wind as the primary threats. Exact storm specifics will be not be resolvable until the day of said activity. Days 2-7 Hazards ---------------- * Saturday - Lightning: Elevated risk - Severe thunderstorm: Elevated risk * Sunday - Lightning: Limited risk * Monday - Lightning: Elevated risk * Tuesday - Lightning: Elevated risk * Wednesday - Lightning: Limited risk * Thursday - Lightning: Limited risk .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed for the evening. && For more details visit our webpage http://weather.gov/ddc/ehwo
In the hours before
Local storm report, Jun 14, 8:48 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
848 PM CDT FRI JUN 14 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0839 PM HAIL 13 S BIG BOW 37.38N 101.57W
06/14/2019 E1.00 INCH MORTON KS PUBLIC
&&
LEELocal storm report, Jun 14, 8:50 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
850 PM CDT FRI JUN 14 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0839 PM TSTM WND GST 13 S BIG BOW 37.38N 101.57W
06/14/2019 E55 MPH MORTON KS PUBLIC
THE WIND WAS ESTIMATED AT 50 TO 60 MPH.
&&
LEESpecial weather statement, Jun 14, 8:53 PM CDT, 32 minutes before
Special Weather Statement National Weather Service Dodge City KS 853 PM CDT Fri Jun 14 2019 KSZ030-031-150300- Trego KS-Ellis KS- 853 PM CDT Fri Jun 14 2019 ...SIGNIFICANT WEATHER ADVISORY FOR TREGO AND WESTERN ELLIS COUNTIES UNTIL 1000 PM CDT... At 853 PM CDT, Doppler radar was tracking a strong thunderstorm 10 miles west of Trego Center, moving east at 40 mph. Penny size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Hays, Ellis, Wakeeney, Schoenchen, Ogallah, Collyer, Trego Center, Yocemento, Cedar Bluff, Riga, Voda and Antonino. A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for west central Kansas. LAT...LON 3870 9930 3870 10015 3913 10015 3913 9932 TIME...MOT...LOC 0153Z 269DEG 35KT 3885 10008 GERARD
Special weather statement, Jun 14, 8:58 PM CDT, 27 minutes before
Special Weather Statement National Weather Service Dodge City KS 858 PM CDT Fri Jun 14 2019 KSZ064-077-078-150245- Gray KS-Hodgeman KS-Ford KS- 858 PM CDT Fri Jun 14 2019 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN FORD...SOUTHWESTERN HODGEMAN AND NORTHERN GRAY COUNTIES UNTIL 945 PM CDT... At 858 PM CDT, Doppler radar was tracking strong thunderstorm outflow winds near Ingalls, moving east at 40 mph. Wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Dodge City, Cimarron, Ingalls, Charleston and Howell. A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for southwestern Kansas. LAT...LON 3775 10061 3800 10057 3799 9996 3770 10000 TIME...MOT...LOC 0158Z 275DEG 34KT 3788 10047 GERARD
Local storm report, Jun 14, 9:03 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
903 PM CDT FRI JUN 14 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0845 PM TSTM WND GST GARDEN CITY AIRPORT 37.93N 100.72W
06/14/2019 M54 MPH FINNEY KS ASOS
&&
LEELocal storm report, Jun 14, 9:16 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
916 PM CDT FRI JUN 14 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0904 PM HAIL MOSCOW 37.33N 101.21W
06/14/2019 E1.00 INCH STEVENS KS PUBLIC
THIS REPORT WAS RELAYED BY EMERGENCY
MANAGEMENT.
&&
LEEThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 14, 7:28 PM CDT | Special Weather Statement | DDC | Hamilton, Stanton | 62 min |
| Jun 14, 7:44 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Kearny, Lane, Scott | 46 min |
| Jun 14, 7:52 PM CDT | Special Weather Statement | DDC | Morton | 38 min |
| Jun 14, 7:57 PM CDT | Special Weather Statement | DDC | Kearny | 33 min |
| Jun 14, 8:11 PM CDT | Special Weather Statement | DDC | Kearny | 49 min |
| Jun 14, 8:15 PM CDT | Severe Thunderstorm Warning | DDC | Grant, Morton, Stanton, Stevens | 45 min |
| Jun 14, 8:29 PM CDT | Severe Thunderstorm Warning | DDC | Finney | 46 min |
| Jun 14, 8:36 PM CDT | Special Weather Statement | DDC | Hodgeman, Ness | 39 min |
| Jun 14, 8:41 PM CDT | Special Weather Statement | DDC | Haskell | 49 min |
| Jun 14, 8:53 PM CDT | Special Weather Statement | DDC | Ellis, Trego | 67 min |
| Jun 14, 8:58 PM CDT | Special Weather Statement | DDC | Gray | 47 min |
| Jun 14, 8:58 PM CDT | Severe Thunderstorm Warning | DDC | Grant, Haskell, Seward, Stevens | 47 min |
| Jun 14, 9:03 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Hodgeman | 57 min |
| Jun 14, 9:21 PM CDT | Severe Thunderstorm Warning | DDC | Ford, Gray, Hodgeman | 54 min |
| Jun 14, 9:27 PM CDT | Special Weather Statement | DDC | Seward | 48 min |
| Jun 14, 9:55 PM CDT | Special Weather Statement | DDC | Ellis | 35 min |
| Jun 14, 10:00 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Hodgeman, Ness, Pawnee, Rush, Stafford | 40 min |
| Jun 14, 10:08 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Ford, Gray, Meade | 52 min |
| Jun 14, 10:16 PM CDT | Special Weather Statement | DDC | Edwards, Kiowa | 44 min |
| Jun 14, 10:18 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Meade | 42 min |
| Jun 14, 10:33 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Ford, Kiowa | 42 min |
| Jun 14, 10:45 PM CDT | Special Weather Statement | DDC | Stafford | 45 min |
| Jun 14, 10:56 PM CDT | Special Weather Statement | DDC | Clark, Comanche | 49 min |
| Jun 14, 11:06 PM CDT | Special Weather Statement | DDC | Kiowa, Pratt | 54 min |
| Jun 14, 11:33 PM CDT | Special Weather Statement | DDC | Barber | 57 min |
| Jun 14, 11:38 PM CDT | Severe Thunderstorm Warning | DDC | Barber, Comanche, Pratt | 52 min |
| Jun 15, 12:06 AM CDT | Severe Thunderstorm Warning | DDC | Barber, Comanche | 39 min |
| Jun 15, 12:29 AM CDT | Severe Thunderstorm Warning | DDC | Barber | 46 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.